I feel so ill and confused

Diagnosed in Dec. 2015. 20 mg of prednisone worked instantly but after 6 days it was lowered to 10 mg and symptoms came back in full force. Since then, my neck shoulders and wrists are ok but pain around pelvis and into thighs has increased to the point I cannot walk. I am now on 30 mg of pred and taking oxycodone for pain, but pains does not lessen. I live alone and my imagination runs away at night when I cannot sleep. Am I doing myself untold harm, will the pain ever go away, is this really PMR If not what could it be that is causing so much pain. I had very high ESR and CRP, plus I had a cortisol am test and this is what cllinched the diagnosis. I just turned 72, I dont know whether to push myself, or rest. The oxycodone is making me a little drowsy, but I am not sleeping. I feel like I am living in a nightmare and cannot wake up. Does anyone else have this pattern of non-ending pain. I really need a little light to shine at the end of my tunnel.

7 Replies

oldestnewest
  • Hi I was diagnosed last January 2015 with PMR at first, and like you was put on 20mg and all pain went a week later, rheumatologist reduced it over 2 weeks down to 12.5 mg and all pain came back plus severe headache and arteries swollen at side of temple and jaw pain, I was admitted to hospital and had a biopsy and GCA was diagnosed, I was put on 60mg pred,and was fine for a week, but then I had tempory sight loss which was very frightening, my pred was increased to 80mg and I was fine.

    I'm down to 10mg now just have a little neck pain but feel fine,

    I think you need to be on right dose of pred to control the inflammation and then it's really down to very slowly reducing, I know it's hard,I had never heard of this disease before, you have to be very patient with this disease, take care

  • HI, So sorry that you are having such a hard time.

    If you truly have PMR you should not have decreased to 10 mg after 6 days.

    PMR is a form of vasculitis and involves inflammation of the large blood vessels of the body. Until that inflammation and its accompanying pain are under control, you do not 'push' yourself. Exercise intolerance is one hallmark of this disease. Did you perhaps overdo things when you first started on pred and 'it worked instantly'?

    Prednisone is what will reduce the inflammation that is the source of the pain.

    Can't imagine why you have been prescribed Oxycodone, commonly known as

    'hillbilly heroin'. Highly addictive. I would never take it, and would switch doctor's

    if it was suggested.

    Suggest you get a copy of Kate Gilbert's book "Polymyalgia Rheumatica and Giant Cell Arteritis: A survival guide." That will answer many of your questions, and give you the

    information and hope that you need for this journey.

    You have done the right thing by searching out this forum. You have a lot of friends who have been right where you are. Do not despair, but do learn about PMR and

    before you know it you will be your own best advocate at the doctor's office.

    I wish you all the best.

    Regards,

    Dorothy

  • Hi Nosslrac,

    If you are on 30 mg of prednisolone and are still in a lot of pain then that would suggest to me that it maybe isn't PMR. Whilst a high ESR and CRP are associated with PMR ( and lots of other auto immune/ auto inflamatory diseases ) I am unaware of the helpfulness of a cortisol test in this situation.

    I think if the oxycodone isn't helping the pain you should stop taking them. Your GP really needs to refer you on to a rheumatologist as a matter of urgency to try and figure out what is happening.

  • I have had PMR for several years now, which was in remission for over a year. However it came back with a vengeance last April and I was started on 20 mg pred. It didn't work and was increased twice until I ended up on 60 mg for 4 weeks after ESR showed the flare up was huge. At 60 mg the pain all but disappeared. What a relief. After that I reduced 10 mg in May and again in June, and July, with no ill effects. I then reduced by 5 mg every 4 weeks until I got to 15 mg. That got me to the middle of September, at which point I reduced by 2 mg every 4 weeks twice, when I started getting a niggle in my neck. It I increased back to 12 mg on 17th November and it settled, so went down to 11 mg on 15th December and it started to niggle in my shoulders again. Back to 12 mg for 3 weeks and then again to 11 mg, which is where I am now, but I'm getting niggles in my neck, shoulders and hands. It seems that this is where I'm stuck at for now. The niggles haven't got any worse, but they are no better either. It has been discovered that I'm Vit D deficient again and so was started on a course of 5 times the normal daily requirement to try and bring it back up. I've been told that it may help with the parasthaesia in my hands but we'll see. I have found that pain killers such as oxycodone do nothing at all for PMR pain. The only thing that has worked for me is trying to find the right level of prednisolone to control it and wait for it to burn itself out. I learnt from last time that it will not be hurried and I have to be patient.

  • If you reduced from 20mg to 10mg after just six days I am not surprised all the pain came back. You should have stayed on 20 mg for say six weeks and also had a blood test to see that ESR and CRP had been reduced by the steroids, then started to reduce slowly, ideally no more than ten per cent at any one time, can you ask for a blood test?

  • As others have said - what a cortisol am test has to do with diagnosing PMR is beyond me! If that was abnormal I would have thought it suggests something else is going on besides the PMR and would merit seeing an endocrinologist. Poor adrenal function is not one of the criteria for dx'ing PMR.

    If 30mg is not touching your pain then it MUST be queried whether this is PMR. And anyway, as has already been said, oxycodone is unlikely to help with PMR. Whoever you are seeing obviously doesn't know much about PMR - you would NEVER choose to start a patient on 20mg pred for 6 days and then reduce to 10mg. More normal would be 20mg for 6 weeks - and then far smaller reductions even then.

    Is this your GP? If so - get another opinion. Is this a rheumatologist? If so - insist on being seen quickly for a reassessment.

  • Did your dr. run tests to rule out other causes for your pain?

You may also like...